Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Amarillo, TX

May 28, 1997Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 1997, 8:58 PM CDT for Oldham County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 1997, 8:58 PM CDT (01:58 UTC)
Expired
May 28, 1997, 10:00 PM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Oldham County, TX

The radar

The Amarillo radar (KAMA), 83 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 5:15 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1997-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1997-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
317 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

040 
WUUS1 KAMA 290158 RRA
SVRAMA
TXC359-290300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT WED MAY 28 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1000 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...EASTERN OLDHAM COUNTY
 
AT 9:00 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 6 MILES NORTHEAST OF BOYS RANCH MOVING SOUTH
20 MPH. THIS STORM WILL REACH BOYS RANCH AT 9:35 PM. ONE INCH DIAMETER
HAIL FELL EAST OF CHANNING AT 8:55 PM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.  MOVE INDOORS AND AWAY FROM AREAS
WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS.  REMAIN CALM BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, May 28, 2:41 PM CDT, 6 hours 17 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
240 PM CDT WED MAY 28 1997

INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT
NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER
AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR
SOLUTIONS.

FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO
SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS
FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG
INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT
LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS
MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST
E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR
ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE
ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS
CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION.

BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER
MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE
WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW
PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM
SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE
ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR.

ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN
NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT.
WILL HAVE LOW POPS THAT DAY.

EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL
ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO
CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW.

DHT 50/78/51/80  5342
GUY 52/78/54/80  5342
AMA 54/79/57/81  5342

.AMA...
TX...NONE.
OK...NONE.

ANDRADE

In the hours before

Local storm report, May 28, 8:25 PM CDT, 33 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
825 PM CDT WED MAY 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    6 NW EVA                  OK   .75 INCH HAIL
05/28/97   TEXAS                          DIME SIZE HAIL REPORTED BY
                                          NWS COOP OBSERVER.

0507 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     BRIEF TORNADO TOUCHDOWN
                                          REPORTED BY LOCAL
                                          TELEVISION AND DEAF SMITH
                                          EOC.

0510 PM    27 W HEREFORD             TX   1.75 INCH HAIL
05/28/97   DEAF SMITH                     GOLFBALL SIZE HAIL
                                          REPORTED BY DEAF SMITH
                                          EOC.

0510 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     TORNADO WITH BRIEF
                                          TOUCHDOWN REPORTED BY
                                          HEREFORD FD.

0524 PM    5 W GRUVER                TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0620 PM    11 W GRUVER               TX   .88 INCH HAIL
05/28/97   HANSFORD                       NICKEL SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0630 PM    4 SW GRUVER               TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY ARES SPOTTERS.

0636 PM    10 SE STRATFORD           TX   1 INCH HAIL
05/28/97   SHERMAN                        QUARTER SIZE HAIL REPORTED
                                          BY SHERMAN EOC.

0742 PM    12 E DUMAS                TX   .88 INCH HAIL
05/28/97   MOORE                          NICKEL SIZE HAIL REPORTED
                                          BY DUMAS EOC.

0743 PM    1 N DUMAS                 TX   TSTM GUST
05/28/97   MOORE                          63 MPH WIND GUST REPORTED
                                          BY LOCAL TV STATION
                                          CHASERS.
Local storm report, May 28, 8:27 PM CDT, 31 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
825 PM CDT WED MAY 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    6 NW EVA                  OK   .75 INCH HAIL
05/28/97   TEXAS                          DIME SIZE HAIL REPORTED BY
                                          NWS COOP OBSERVER.

0507 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     BRIEF TORNADO TOUCHDOWN
                                          REPORTED BY LOCAL
                                          TELEVISION AND DEAF SMITH
                                          EOC.

0510 PM    27 W HEREFORD             TX   1.75 INCH HAIL
05/28/97   DEAF SMITH                     GOLFBALL SIZE HAIL
                                          REPORTED BY DEAF SMITH
                                          EOC.

0510 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     TORNADO WITH BRIEF
                                          TOUCHDOWN REPORTED BY
                                          HEREFORD FD.

0524 PM    5 W GRUVER                TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0620 PM    11 W GRUVER               TX   .88 INCH HAIL
05/28/97   HANSFORD                       NICKEL SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0630 PM    4 SW GRUVER               TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY ARES SPOTTERS.

0636 PM    10 SE STRATFORD           TX   1 INCH HAIL
05/28/97   SHERMAN                        QUARTER SIZE HAIL REPORTED
                                          BY SHERMAN EOC.

0742 PM    12 E DUMAS                TX   .88 INCH HAIL
05/28/97   MOORE                          NICKEL SIZE HAIL REPORTED
                                          BY DUMAS EOC.

0743 PM    1 N DUMAS                 TX   TSTM GUST
05/28/97   MOORE                          63 MPH WIND GUST REPORTED
                                          BY LOCAL TV STATION
                                          CHASERS.
Special weather statement, May 28, 8:28 PM CDT, 30 minutes before
OKZ001>003-TXZ001>020-290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
828 PM CDT WED MAY 28 1997

SEVERE THUNDERSTORM WATCH NUMBER 350 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES...

CIMARRON    TEXAS    BEAVER
DALLAM      SHERMAN  HANSFORD  OCHILTREE LIPSCOMB

THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH
NUMBER 350...

HARTLEY     MOORE    HUTCHINSON    ROBERTS    HEMPHILL
OLDHAM      POTTER   CARSON        GRAY       WHEELER
DEAF SMITH  RANDALL  ARMSTRONG     DONLEY     COLLINGSWORTH

SP
Local storm report, May 28, 8:46 PM CDT, 12 minutes before
STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO, TX
844 PM CDT WED MAY 28 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    6 NW EVA                  OK   .75 INCH HAIL
05/28/97   TEXAS                          DIME SIZE HAIL REPORTED BY
                                          NWS COOP OBSERVER.

0507 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     BRIEF TORNADO TOUCHDOWN
                                          REPORTED BY LOCAL
                                          TELEVISION AND DEAF SMITH
                                          EOC.

0510 PM    27 W HEREFORD             TX   1.75 INCH HAIL
05/28/97   DEAF SMITH                     GOLFBALL SIZE HAIL
                                          REPORTED BY DEAF SMITH
                                          EOC.

0510 PM    20 NW HEREFORD            TX   TORNADO
05/28/97   DEAF SMITH                     TORNADO WITH BRIEF
                                          TOUCHDOWN REPORTED BY
                                          HEREFORD FD.

0524 PM    20 WNW SPEARMAN           TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0620 PM    5 W GRUVER                TX   .88 INCH HAIL
05/28/97   HANSFORD                       NICKEL SIZE HAIL REPORTED
                                          BY HANSFORD SO.

0630 PM    4 SW GRUVER               TX   1 INCH HAIL
05/28/97   HANSFORD                       QUARTER SIZE HAIL REPORTED
                                          BY ARES SPOTTERS.

0636 PM    10 SE STRATFORD           TX   1 INCH HAIL
05/28/97   SHERMAN                        QUARTER SIZE HAIL REPORTED
                                          BY SHERMAN EOC.
0742 PM    12 E DUMAS                TX   .88 INCH HAIL
05/28/97   MOORE                          NICKEL SIZE HAIL REPORTED
                                          BY DUMAS EOC.

0743 PM    1 N DUMAS                 TX   TSTM GUST
05/28/97   MOORE                          63 MPH WIND GUST REPORTED
                                          BY LOCAL TV STATION
                                          CHASERS.

0823 PM    16 SE DUMAS               TX   1 INCH HAIL
05/28/97   MOORE                          HAIL COVERING HIGHWAY 1913
                                           REPORTED BY ARES SPOTTERS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:41 PM CDTSevere Thunderstorm WarningAMAMoore64 min
May 28, 7:50 PM CDTSevere Thunderstorm WarningAMAHartley55 min
May 28, 8:47 PM CDTSevere Thunderstorm WarningAMAMoore, Potter58 min
May 28, 9:45 PM CDTSevere Thunderstorm WarningAMAPotter, Randall60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.